KCMS Consulting

Home » 2016 » September

Monthly Archives: September 2016

Being Set Up to Fail

I was actually using the Pill ID function of the pharmacopeia on my smart phone the other day when I came across something that was both interesting and disturbing. The pictures of two very different medications that were very difficult to tell apart.

While there are subtle differences between the two, the overall similarities are unmistakable. They are both tablets (as opposed to capsules), both white, both round, both single scored, and both have an imprint on the side opposite the scoring. Now I do realized there are only so many sizes, shapes, colors, etc to work with but even if we forgive that, I am astounded at the imprint. One with “54” over “425” and the other with “54” over “452“. The same number, printed in similar fashion, with just the transposition of the last two numbers being the difference. I cannot believe that we are so limited characteristics that drug manufacturers can produce two tablets with five of the same characteristics and the same imprinted numbers with just order of the last two switched.

Honestly, people could not be set up to fail anymore unless the manufacturers intentionally switched the containers in which these drugs came in. (Writers Note: I’m not actually suggesting they do this). Medications can be tough enough to identify when they are the same shape and color, even by well trained medical professionals working in fast paced environments. Seeing this, it’s almost like the drug manufacturers are, either by ignorance or apathy, working against all the procedural safeguards hospitals institute to minimize medication errors.

But what about the patients, the ones who may not pay attention to such minute details? It is actually the patients that are higher at risk for confusing these medications. It is quite feasible that this scenario might occur with these medications, not to mention any other medications that we don’t know of which may share multiple common identifying characteristics. Consider the following…

  • In this day and age of better living through chemistry, it’s not unusual to see patients on both lithium and hydromorphone. And even though we are supposed to be addressing the opioid epidemic, I’ve seen hydromorphone, one of the stronger opioid analgesics, prescribed and I’ve taken care of many patients who were on it.
  • Many patients take their medications out of the labeled bottle and either keep them together or place them in daily dispensing containers.
  • Patient’s on these medications may be less alert and therefore less able to distinguish between such similar pills.

It’s quite the perfect storm for patients to unintentionally put themselves into lithium toxicity or have an opioid overdose. It begs the questions have patient’s in the past experienced overdoses of either drug because of their similarities and how many opioid overdoses where intentional versus accidental.

In the meantime, I can only say that we as healthcare professionals need to keep our already hyper-vigilance up, we need to make sure our patient’s are informed and aware that similar looking drugs exist to this degree, and pharmaceutical companies need to get their act together and start instituting better safeguards in the manufacturing process.

 

Advertisements
%d bloggers like this: